|Are you sure that HIV and cardiology risks aren't connected?
Mar 12, 2004
In September, 2003, I suffered a heart attack because my cholesterol was sky-high. I am a physically active guy, take my medications on schedule, and have a sensible diet. Since then, I was hospitalized with other heart related issues, but every "expert" says that my side effects are not HIV related. However, I am taking Kaletra and Ziagen and both work on the lipids and Ziagen can even cause an increase in the CPK numbers. If there is no noted information reported to suggest that the HIV medications do not effect the heart and cause heart disease, then why is this CPK information part of the medication guide insert that accompanies the medication? Everything I eat has next to 0 cholesterol but my cholesterol is always an issue as it was when I had the heart attack. Something has to give as I am next to suicidal with anxiety and worry all the time. No one seems to have any positive answers or can steer me into a positive direction with where I need to head in the quality of life I should have living with this disease. I need your help badly! The sooner the better! I'm desperate here. JMT
Response from Dr. Henry
Large studies have given mixed results regarding the risk of heart disease linked to treatment of HIV disease. The DAD study, which was recently published in the New England Journal of Medicine and updated at the recent Retrovirus meeting in San Francisco, has shown a modest increase in risk of coronary artery disease related to use of potent antiretrovirals. Standard risk factors for heart disease are still of major importance as is the protection of the HIV drugs against AIDS related complications. Studies have been done looking at treatment of elevated lipids (with drugs like atorvastatin and fenofibrate) or switching off possibly offending meds to more lipid friendly drugs(options depends on past treatment history/resistance-etc.). The CPK is generally not obtained since it goes up in the setting of an actual heart attack (very rare in the clinic) or muscle damage (symptoms usually present). When I am stymied by a patient situation I get help from our lipid or cardiology clinics. I have had patients who had heart attacks partially linked to their HIV meds up to 5-6 years ago who are still alive, doing well, and enjoying life so it can be done in mnay cases. Your HIV specialist is usually the best person to direct these efforts. KH
oral thrush T cells fluctuating
Brown Age Spots
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.